Post originally written on August 15, 2011I visited with my diabetes doctor a few months ago and after talking about some of the issues I'd been having with controlling my blood sugars and losing weight, we decided to try a new drug for a trial period. The drug is called Symilin and it replaces the hormone Amalin that your pancreas makes. Most people know that your pancreas makes insulin and it is common practice to use as a treatment for diabetics, really, it's the only treatment Type 1 diabetics use. There are several different types of insulin patients use but most don't use an amalin replacement. From what I understand, Symilin does three different things. 1. it makes digestion slower 2. it makes the insulin you take more effective and 3. it makes you feel full.
So, at the beginning of May, I decided to try Symilin for 6-8 weeks. Symilin doses start at 15 and then go up to 60. For a new user, you take 15 micrograms and then after 3 days without nausea, you can increase by another 15 micro grams. At first, it went really well. I didn't feel any nausea and the dose of insulin I'd taken seemed to be working well. My blood sugars were SUPER low, sometimes WAY TOO low. I'd have 30's and 40's. As I increased the dose of Symilin, I had to decrease my insulin, then increase my Symilin and increase my insulin. It was a very technical process and at first I thought I'd never figure it out, and that the whole process was way too difficult. The doctors and nurses I worked with were very good at helping me out and assisting me in calculating the correct dosage.
Just before we left for vacation to Maryland this summer, I was having a REALLY hard time calculating the correct dose and I was constantly going low. The difficult thing about having so many lows, is that you have to use food to increase your blood sugar. So, as I was taking the medication in the first place to assist with weight loss, it is a frustrating and difficult process. I was supposed to be eating fewer calories and instead I was being forced to eat more. I called one of the nurses at Dr. Day's office and he suggested that I use a 2 hour squared wave bolus when dosing for meals. It worked so well! I was glad that I'd finally figured out how to dose Symilin and Insulin together successfully.
Here is what I do. At meals, I test my sugar, inject 60 micro grams of Symilin, eat my meal, use my bolus wizard option on the pump to calculate how much insulin I take, decrease that by 60% (or take 40% of the bolus) and square it for 2 hours. 2.5 hours after I eat, I test my sugar to make sure it's okay and take any insulin to lower if my sugar is high. If I have a blood sugar of less than 100 at the beginning of the meal, then I don't inject Symilin and I take 100% of my bolus. If I have a high blood sugar, then I take all of the correction dose, plus 40% of the insulin and the 60 micrograms of Symilin. Usually I'll dual wave the insulin and do like 50% now and 50% squared over 2 hours.
It is a lot of math. It takes quite a while at meals but I'm taking an average of 10 units less of insulin per day. I've also noticed a bump in weight loss. I think I'll stick with Symilin for now. I see my doctor again next month and he's going to ask me what I think, check my A1c, and see how he thinks I'm doing on the new drug.
I'd love to hear if there are any others who have tried Symilin and what your experiences with it were.